Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

April 5, 2021Douglas County, Wisconsin

NWS Duluth, MN issued this special weather statement at Apr 5, 2021, 11:13 PM CDT for Douglas County, Wisconsin. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 11:13 PM CDT (04:13 UTC)
Expired
Apr 5, 2021, 11:30 PM CDT
In force
17 min
Issued by
NWS Duluth, MN

County Douglas County, WI

The radar

The Duluth radar (KDLH), 63 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KDLH 060413
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
1113 PM CDT Mon Apr 5 2021

MNZ038-WIZ001-060430-
Pine-Douglas-
1113 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND
SOUTHWESTERN DOUGLAS COUNTIES...

At 1112 PM CDT, a strong thunderstorm was 8 miles northwest of
Cloverton, or 28 miles northeast of Hinckley, moving east at 35 mph.

Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Pine
and southwestern Douglas Counties, including the following
locations... Moose Junction, Harlis, Belden and Kingsdale.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4631 9259 4646 9221 4621 9207 4614 9250
TIME...MOT...LOC 0412Z 248DEG 31KT 4626 9245 

$$

BJH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:15 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 5, 10:15 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1015 PM CDT Mon Apr 5 2021

.DISCUSSION...(This evening through Sunday)
Issued at 253 PM CDT Mon Apr 5 2021

Near critical fire weather conditions across northeast Minnesota
this afternoon, a threat for thunderstorms possibly severe this
evening, all followed by very much needed rainfall mid to late
this week highlight the forecast.

High temperatures in the 70s with relative humidity between 10 and
20 percent will continue this afternoon into the early evening
across much of northeast Minnesota away from the influence of Lake
Superior. When combined with dry fuels and southeast wind gusts to
20 mph, near critical fire weather conditions are possible.

Most of northeast Minnesota and northwest Wisconsin are in a
Marginal Risk from SPC for severe thunderstorms for this evening,
with a Slight Risk from the Brainerd Lakes area through the I-35
corridor. The threat is greatly dependent on moisture return south
of a warm front that has made its way from the Brainerd Lakes
through Hayward and Phillips as of 20 UTC. Even still dewpoints
to the south of the warm front that will continue to advect into
the Northland look even more marginal than before with values in
the lower 40s to the lower 50s. Thus, the best chance for severe
convection, and perhaps just thunderstorms themselves is from the
Brainerd Lakes area towards the I-35 corridor and into northwest
Wisconsin where moisture will be greatest. Dewpoints as low as the
teens and 20s across much of the Arrowhead of Minnesota as well
as a far inland reaching lake breeze will limit the threat for
these areas.

Regarding forcing, a cold front across northwest Minnesota will
propagate east to an International Fall to Brainerd line around 00
UTC, arriving across western Lake Superior around 06 UTC. MLCAPE
around 1000-1500 j/kg with steep mid level lapse rates and around
30-35 kts of deep layer shear largely orthogonal to the cold front
supports the conditional severe threat for scattered
thunderstorms possibly severe this evening. Again this is
dependent on moisture return from the south. The 12 UTC CAM suite
shows a large spread of solutions from very little organized
convection, to the more relatively intense HRRR and FV3-SAR. Large
hail to around half dollar size and damaging wind gusts to 60 mph
with remain the primary threats with high based discrete storms
along the cold front, with convection eventually growing upscale
as the warm front continues to propagate north, intersecting with
the cold front.

Looking ahead to Tuesday night through at least Friday, a very
slow moving and closed system will impact the Upper Midwest with a
very broad precipitation shield. This is favored to bring very
much needed widespread rainfall to the region, possibly 1 to 2
inches by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Apr 5 2021

A warm front has moved north into far northern Wisconsin and
extended west toward a cold front that was into north central
Minnesota. Showers and thunderstorms were occurring ahead of the
cold front as far east as northern Wisconsin and the Arrowhead. We
expect these to continue and others to form along and just ahead
of the cold front this evening. Some strong to possibly severe
storms will be possible with the main threats strong wind and hail
around to just over an inch in diameter. Conditions for most areas
will remain VFR but with the stronger storms/showers, brief
periods of MVFR or even IFR will be possible. The front will
continue east overnight and clear the Arrowhead and northern
Wisconsin late tonight into early Tuesday morning. Winds will
switch to northerly behind the cold front.

Some low level wind shear will occur this evening, mainly
affecting KHYR but possibly KDLH briefly.

&&

.MARINE...
Issued at 1015 PM CDT Mon Apr 5 2021

Winds have diminished some from what they were earlier today.
However, showers and thunderstorms will continue to move across
western Lake Superior for the next several hours and locally
higher winds and waves will occur near them. Gusts to 40 knots
will be possible with the strongest storms and hail to nickel size
will also be possible. These storms will occur ahead of a cold
front which will move across the lake tonight switching the wind
to northerly for a time. There may also be brief gusts to 25 knots
with frontal passage.

Tuesday will be dry with winds veering to east to northeast but
remaining at or below 15 knots. An area of low pressure will bring
widespread rain into the area later Tuesday night into Wednesday.
East to northeast winds will increase and be form 15 to around 20
knots with higher gusts by Wednesday morning and they will
strengthen further Wednesday into Wednesday night. Some gales will
be possible Wednesday into Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  41  55  39  44 /  40  20  90  80
INL  33  56  35  51 /  10   0  10  60
BRD  41  61  42  51 /  30  20  90  80
HYR  47  60  44  60 /  50  50  90  70
ASX  43  53  39  50 /  50  20  90  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...PA
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Apr 5, 10:23 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1023 PM CDT Mon Apr 5 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070330-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue from near Mille Lacs Lake
northeast into the Arrowhead and over all of northern Wisconsin
late this evening but will diminish from west to east after
midnight. A few storms could be strong to severe with large hail
to around half dollar size, damaging wind gusts to 60 mph and
dangerous lightning. The best chance for severe weather will be
from east central Minnesota into northern Wisconsin. Storms over
far eastern Minnesota into northern Wisconsin will continue into
the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms across northeast
Minnesota and northwest Wisconsin Tuesday night and Wednesday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight.

LSZ121-140>148-150-070330-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1023 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible across the western Lake
Superior nearshore waters tonight. A few storms could have small
hail and wind gusts to 40 kts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast gales may be possible Wednesday and Wednesday night

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 5, 10:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1019 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             NORTHWOODS BEACH        45.91N 91.40W
04/05/2021  M0.70 INCH       SAWYER             WI   TRAINED SPOTTER

&&

BJH
Local storm report, Apr 5, 10:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             2 WSW NORTHWOODS BEACH  45.91N 91.45W
04/05/2021  M0.50 INCH       SAWYER             WI   PUBLIC

&&

BJH
Special weather statement, Apr 5, 10:29 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
1029 PM CDT Mon Apr 5 2021

MNZ038-060345-
Pine-
1029 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY...

At 1029 PM CDT, a strong thunderstorm was near Hinckley, moving
northeast at 35 mph.

Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Hinckley around 1035 PM CDT.
  Sandstone around 1045 PM CDT.

Other locations impacted by this storm include Grindstone Lake Pine
County, Friesland, Banning State Park and Finlayson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4613 9305 4622 9288 4607 9274 4600 9305
TIME...MOT...LOC 0329Z 240DEG 30KT 4606 9304

BJH
Special weather statement, Apr 5, 10:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
1045 PM CDT Mon Apr 5 2021

MNZ038-060400-
Pine-
1045 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PINE COUNTY...

At 1044 PM CDT, a strong thunderstorm was over Sandstone, or 7 miles
north of Hinckley, moving northeast at 35 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Askov around 1055 PM CDT.

Other locations impacted by this storm include Grindstone Lake Pine
County, Friesland, Banning State Park and Finlayson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4615 9305 4627 9275 4608 9267 4601 9305
TIME...MOT...LOC 0344Z 240DEG 30KT 4612 9288

BJH
Special weather statement, Apr 5, 11:00 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
1100 PM CDT Mon Apr 5 2021

MNZ038-060415-
Pine-
1100 PM CDT Mon Apr 5 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PINE COUNTY...

At 1059 PM CDT, strong thunderstorms were along a line extending from
near Askov, to near Hinckley, and moving east at 50 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Askov around 1115 PM CDT.

Other locations impacted by these storms include Friesland, Banning
State Park and Grindstone Lake Pine County.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4599 9305 4607 9306 4611 9305 4633 9258
      4616 9245
TIME...MOT...LOC 0359Z 251DEG 45KT 4615 9270 4604 9302

BJH
Special weather statement, Apr 5, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1113 PM CDT Mon Apr 5 2021

MNZ038-WIZ001-060430-
Pine-Douglas-
1113 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND
SOUTHWESTERN DOUGLAS COUNTIES...

At 1112 PM CDT, a strong thunderstorm was 8 miles northwest of
Cloverton, or 28 miles northeast of Hinckley, moving east at 35 mph.

Wind gusts up to 40 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Pine
and southwestern Douglas Counties, including the following
locations... Moose Junction, Harlis, Belden and Kingsdale.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4631 9259 4646 9221 4621 9207 4614 9250
TIME...MOT...LOC 0412Z 248DEG 31KT 4626 9245

BJH

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:16 PM CDTSpecial Weather StatementDLHPine14 min
Apr 5, 10:29 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 10:45 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:00 PM CDTSpecial Weather StatementDLHPine15 min
Apr 5, 11:14 PM CDTSpecial Weather StatementDLHPine16 min
Apr 5, 11:30 PM CDTSpecial Weather StatementDLHCarlton15 min
Apr 5, 11:33 PM CDTSpecial Weather StatementDLHCarlton12 min
Apr 5, 11:44 PM CDTSpecial Weather StatementDLHCarlton16 min
Apr 5, 11:46 PM CDTSpecial Weather StatementDLHCarlton14 min
Apr 5, 11:53 PM CDTSpecial Weather StatementDLHAitkin22 min
Apr 5, 11:59 PM CDTSpecial Marine WarningDLH31 min
Apr 6, 12:17 AM CDTSpecial Marine WarningDLH28 min
Apr 6, 2:25 AM CDTSpecial Weather StatementDLHCarlton20 min
Apr 6, 2:51 AM CDTSpecial Weather StatementDLHCarlton24 min
Apr 6, 8:47 AM CDTSmall Craft AdvisoryDLH3 hr
Apr 6, 1:50 PM CDTGale WarningDLH47 hr
Apr 5, 7:12 PM CDTSpecial Weather StatementDLHAshland18 min
Apr 5, 7:15 PM CDTSpecial Weather StatementDLHSawyer15 min
Apr 5, 7:29 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:44 PM CDTSpecial Weather StatementDLHAshland16 min
Apr 5, 7:59 PM CDTSpecial Weather StatementDLHIron16 min
Apr 5, 8:02 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 5, 8:16 PM CDTSpecial Weather StatementDLHDouglas14 min
Apr 5, 9:18 PM CDTSpecial Weather StatementDLHIron12 min
Apr 5, 9:42 PM CDTSpecial Weather StatementDLHSawyer18 min
Apr 5, 9:54 PM CDTSpecial Weather StatementDLHWashburn21 min
Apr 5, 10:06 PM CDTSpecial Weather StatementDLHSawyer9 min
Apr 5, 10:17 PM CDTSpecial Weather StatementDLHSawyer13 min
Apr 5, 11:35 PM CDTSpecial Weather StatementDLHDouglas10 min
Apr 5, 11:47 PM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 12:02 AM CDTSpecial Weather StatementDLHDouglas13 min
Apr 6, 3:18 AM CDTSpecial Weather StatementDLHDouglas27 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.